West Virginia, 2021

Flash Flooding in West Virginia, February 28, 2021

February 28, 2021 · NWS RNK · 3 events in 1 county or zone

Multiple waves of energy passing along a cold front approaching from near the Ohio River resulted in several rounds of prolonged and, at times, heavy rain across northern and western portions of Greenbrier County. 5 inches of rainfall from shower and thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Multiple waves of energy passing along a cold front approaching from near the Ohio River resulted in several rounds of prolonged and, at times, heavy rain across northern and western portions of Greenbrier County. In the 48-hour period ending 10 am on the 28th, the northern half of the County had already received between 1.5 to locally 2.5 inches of rainfall from shower and thunderstorm activity. Snow pack prior to the arrival of the rainfall was confined to the highest elevations of the western half of the county, where 2 to locally 4 inches was on the ground. By the morning of the 28th, soils were almost completely saturated, resulting in efficient runoff of rainfall from showers and thunderstorms that would occur during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 28, 6:46 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 28, 6:46 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
646 PM EST Sun Feb 28 2021

.SYNOPSIS...
Low pressure moving northeast through the Great Lakes tonight
will push a cold front through the Mid Atlantic region along
with moderate to heavy showers and isolated thunderstorms. The
weather turns windy and colder behind the front on Monday and
Monday night. High pressure and dry weather build in for
Tuesday and Tuesday night.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 310 PM EST Sunday...

Flood Watch in effect through Monday morning for areas along
and west of a Marion to Pearisburg to Lexington line.

Low clouds and fog remained in the foothills and piedmont of
Virginia late this afternoon. The wedge had eroded over the rest
of southwest Virginia into southeast West Virginia and the
mountains and foothills of North Carolina. Outside of the wedge
winds were gusting from the southwest at 15 to 30 mph.

HREF and HRRR guidance have the main axis of showers from
central West Virginia through western Tennessee through
midnight. Between midnight and noon the band of showers and
associated cold front cross the Appalachians and will move in
eastern sections of Virginia and North Carolina.

Temperatures will be mild overnight as dew points rise across
the area. However, temperatures will drop during the day behind
the front in the mountains.

There will be a sharp gradient in rainfall amounts on the
western slopes of the central Appalachians. The heaviest
rainfall through Monday morning will be west of a western Bath
County, VA to western Watauga County, NC line. No changes have
been made to the Flood Watches that are in effect or will go
into effect at 7PM this evening.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM EST Sunday...

A brief touch of wintry weather in the mid-week...

A transient surface high will enter the area from the upper midwest
late Monday and begin to clear out sky cover from north to south.
Behind Monday's front, winds will pick up for the overnight hours
into Tuesday. Higher elevation areas will experience gusts 25-35 kt,
and lower valley areas and east into the Piedmont will gust more int
the 15-25 kt range. Most of Tuesday will remain clear with zonal
flow dominating the eastern half of the CONUS. An eye will be kept
on a small cut off low set to come out of the southern states
Wednesday morning.

This little system will approach the region Wednesday morning and
restore cloud cover, but ought to get swept east and off the coast
by Wednesday night/early Thursday morning. Most of the action from
this smaller system will remain south of the NC/VA border and will
be shortlived. The NC Highlands may see a quick inch or so of snow,
up to 2 in the very upper elevations. Elsewhere in the mountains, a
dusting is the most to be expected. Snow will become rain as
temperatures warm on Wednesday. East of the Blue Ridge this will be
an entirely rain event. By Thursday morning the cut off low will be
out to sea, and calmer weather will prevail.

Temperatures will be above normal for this forecast period, with
even a slight warming trend. Daytime highs will be in the 40s and
50s. The temperature profile will cool just enough Tuesday
night/Wednesday morning to allow that bit of snow in the mountains,
but most will stay above freezing in the mid 30s for overnight lows.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 215 PM EST Sunday...

A much calmer second half of the week and weekend...

A broad ridge will move into place over much of the CONUS. This will
provide us with dry mild weather through the end of the forecast
period. The only disruption could be another low forming in the
southern states late on Sunday and moving north to bring more rain
to the area. However, this currently seems a less likely scenario
than the broad ridge extending its influence almost as far south as
the Gulf. This will serve to fend off any encroaching low pressure
systems from approaching us from that direction.

High temperatures will be slightly above normal for this entire
portion of the forecast, while lows look to be right around normal.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 645 PM EST Sunday...

Wedge conditions are holding fast east of the Blue Ridge to
include KROA and KLYH with LIFR conditions. However, the wedge
retreated just a bit this afternoon so all other locations are
ooutside of the wedge with VFR conditions. Believe KROA and KLYH
will remain with very poor flight conditions until the
approaching cold front finally dislodges the wedge late tonight.
Expect conditions at other sites will be trending down as the
front approaches and lower CIGs and showers move in.

The front will clear the region early Monday morning with
steadily improving conditions to VFR all sites. However, expect
winds will increase significantly across the entire region by
the afternoon with gusts at or above 30kt for KROA possible.

Extended Aviation Discussion...

Drier weather and VFR conditions are expected to across the
region Tuesday and Tuesday night. A quick moving low pressure
system moving across the southeastern U.S. Wednesday and
Wednesday night may bring VFR clouds to the Carolinas. Some MVFR
upslope clouds are possible in southeast West Virginia
Wednesday.

Tranquil VFR weather is expected for Thursday and Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from 7 PM EST this evening through Monday morning
     for VAZ009>011-018-023-024.
     Flood Watch through Monday morning for VAZ007-019-020.
NC...None.
WV...Flood Watch through Monday morning for WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...MBS/AMS
Hazardous weather outlook, Feb 28, 3:57 PM EST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
357 PM EST Sun Feb 28 2021

VAZ007-019-020-WVZ042>044-507-508-012100-
Tazewell-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
357 PM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.

VAZ009>011-018-023-024-012100-
Smyth-Bland-Giles-Craig-Botetourt-Rockbridge-
357 PM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.

NCZ003>006-019-020-VAZ012>014-016-017-022-032>035-043>047-058-059-
012100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
357 PM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-012100-
Ashe-Alleghany NC-Watauga-Grayson-
357 PM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for mixed wintry precipitation after midnight
Tuesday night into daybreak Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SHH

In the hours before

Special weather statement, Feb 28, 6:14 PM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Blacksburg VA
614 PM EST Sun Feb 28 2021

VAZ022>024-034-035-045>047-059-010600-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Charlotte-
Including the cities of Roanoke, Salem, Fincastle, Lexington,
Buena Vista, Bedford, Amherst, Lynchburg, Appomattox,
and Keysville
614 PM EST Sun Feb 28 2021

...PATCHY DENSE FOG THROUGH TONIGHT...

Observations confirm patchy dense fog has developed early this
evening. Visibilities may drop to a half mile or less at times.
Motorists should be prepared for rapidly changing conditions.
Allow extra time to reach your destination, and use low-beam
headlights only.

SHH
Special weather statement, Feb 28, 8:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
827 PM EST Sun Feb 28 2021

WVZ042>044-507-508-010230-
Western Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
827 PM EST Sun Feb 28 2021

...VERY HEAVY RAINFALL AND GUSTY WINDS WILL AFFECT GREENBRIER...
SUMMERS...MERCER AND MONROE COUNTIES...

At 824 PM EST, radar indicated very heavy rainfall with embedded
thunderstorms extending from near Rainelle...through Sandstone and
Coal City...to near Northfork. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms. Trees in
saturated ground may topple over.

Locations impacted include...
Princeton...
Lewisburg...
Hinton...
White Sulphur Springs...
Ronceverte...
Rainelle...
and Alderson.

Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3796 8005 3780 8023 3769 8030 3765 8027
      3739 8072 3737 8077 3743 8086 3738 8088
      3735 8085 3729 8097 3739 8133 3751 8121
      3758 8119 3759 8109 3772 8097 3768 8088
      3782 8094 3787 8075 3795 8081 3805 8077
TIME...MOT...LOC 0124Z 284DEG 26KT 3799 8076 3779 8101 3766 8122 3751
8146

MBS

The radar

The Charleston,WV radar (KRLX), 96 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Greenbrier

When
February 28, 9:15 PM EST to 11:59 PM EST
Where
Greenbrier County, 0.88 mi SE of Hines to 0.49 mi SE of Hines
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.972, -80.707

A line of thunderstorms brought up to an inch of rain over a short period of time, which fell across soil that was already saturated from rainfall during the previous 36 hours. Runoff from the rainfall caused the Meadow River to quickly rise out of banks, cutting off U.S. Highway 60, making the road impassible until the flood waters receded. Key Impacts: flooded and impassible roadways; transportation delays.

Flash Flood, Greenbrier

When
February 28, 9:15 PM EST to 11:59 PM EST
Where
Greenbrier County, 0.9 mi N of Kessler to 0.99 mi N of Kessler
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.993, -80.669

A line of thunderstorms brought at least an inch of rain over a short period of time, which fell across soil that was already saturated from rainfall during the previous 36 hours. Runoff from the rainfall caused the Meadow River to quickly rise out of banks, cutting off portions of Anjean Road, making the road impassible until the flood waters receded. Key Impacts: flooded and impassible roadways; transportation delays.

Flash Flood, Greenbrier

When
February 28, 9:15 PM EST to 11:59 PM EST
Where
Greenbrier County, 0.11 mi WNW of Chichton to 0.1 mi WNW of Chichton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.050, -80.722

A line of thunderstorms brought over an inch of rain over a short period of time, which fell across soil that was already saturated from rainfall during the previous 36 hours. Runoff from the rainfall caused the Meadow Creek to rise out of banks across Walker Road. The road was closed until the flood waters receded. No damage due to the flooding was reported. Key Impacts: flooded and impassible roadways; transportation delays.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945358, 945370, 945380.